Wyoming, 2014

High Wind in Wyoming, January 16, 2014

January 16, 2014 · NWS UNR · 1 event in 1 county or zone

Strong winds developed behind the passage of a cold front across far northeastern Wyoming during the early morning. Wind gusts around 60 mph were reported in the Colony area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong winds developed behind the passage of a cold front across far northeastern Wyoming during the early morning. Wind gusts around 60 mph were reported in the Colony area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 15, 9:49 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 15, 9:49 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
949 PM MST WED JAN 15 2014

.UPDATE...
ISSUED AT 800 PM MST WED JAN 15 2014

COLD FRONT AND ASSOCIATED HIGH CENTERED LIFT CURRENTLY ADVECTING
THROUGH THE FA...WITH ENOUGH LSA IN PLACE TO DRIVE HIGH BASED
RAIN/SNOW SHOWERS. ADDED A WIDESPREAD LOW POP MENTION FOR
THIS...ALTHOUGH MOST PLACES WILL SEE AT MOST SPRINKLES AWAY FROM
THE NORTHERN BLACK HILLS WHERE A PERIOD OF UPSLOPE ENHANCEMENT WILL
OCCUR THIS EVENING. SHRA HAVE ALLOWED THE MIX DOWN OF HIGH
MOMENTUM AIR...CREATING STRONG WIND GUSTS ACROSS THE AREA. IN
ADDITION...CLIPPER SYSTEM IS MOVING FASTER THAN PREVIOUS MODEL
PROGS...WITH HIGH MOMENTUM AIR EXPECTED TO ARRIVE SOONER. GIVEN
THIS AND THE POTENTIAL FOR MORE VIRGA/SHRA INDUCED WIND
GUSTS...HAVE MOVED THE START TIME AHEAD FOR THE HIGH WIND WARNING.
STRONGEST WINDS ON TRACK TO ARRIVE THURSDAY MORNING...COINCIDENT
WITH THE BEST SFC PRESSURE RISES.

&&

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 255 PM MST WED JAN 15 2014

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER NORTHWESTERN
MANITOBA...WITH WARM FRONT STRETCHING SOUTHWARD ACROSS THE CENTRAL
DAKOTAS. COLD FRONT IS NEAR THE CANADIAN/MONTANA BORDER. UPPER
LEVEL ANALYSIS SHOWS BROAD TROF OVER THE EASTERN CONUS...WITH
RIDGE OVER THE WEST COAST. STRONG UPPER JET IS PUSHING SOUTHEAST
FROM THE CANADIAN ROCKIES INTO THE NORTHERN PLAINS...WITH
SHORTWAVE ENERGY MOVING ACROSS THE REGION. SKIES ARE PARTLY TO
MOSTLY SUNNY ACROSS THE AREA. SOME LIGHT RAIN SHOWERS ARE NOTED ON
RADAR TO THE SOUTH AND EAST OF THE BLACK HILLS. THESE SHOWERS HAVE
HELPED TO MIX DOWN SOME STRONGER WINDS ALOFT...ESPECIALLY IN THE
RAPID CITY AREA. ISSUED A WIND ADVISORY EARLIER FOR THE RAPID CITY
AREA AS WINDS HAVE GUSTED TO 55 MPH. TEMPS ARE IN THE 40S AND
LOWER 50S ACROSS MUCH OF THE AREA.

THE WINDY PATTERN WILL CONTINUE THROUGH THURSDAY AS THE NEXT COLD
FRONT PUSHES THROUGH OVERNIGHT. A STRONG LOW LEVEL JET...50 TO 60+
KT WINDS AT 850 MB...WILL SLIDE SOUTHEAST OVER SD LATE TONIGHT AND
THURSDAY. COLD ADVECTION WILL BE STRONGEST LATE TONIGHT AND THURSDAY
MORNING...WHICH IS WHEN THE STRONGEST WINDS WILL START TO DEVELOP.
HAVE UPGRADED THE HIGH WIND WATCH TO A WARNING ACROSS THE WESTERN
AND SOUTH CENTRAL SD PLAINS. SUSTAINED WINDS OF 30 TO 45 MPH AND
SOME GUSTS TO AROUND 60 MPH ARE EXPECTED ACROSS THE SD PLAINS. GUSTS
TO 45 TO 50 MPH ARE LIKELY OVER NORTHEASTERN WY AND THE BLACK
HILLS...ESPECIALLY THURSDAY MORNING.

A DRIER AIRMASS WILL REMAIN IN PLACE TONIGHT INTO THURSDAY...BUT
ENOUGH MOISTURE AND FAVORABLE UPSLOPE FLOW WILL LEAD TO SOME SNOW
SHOWERS OVER THE NORTHERN BLACK HILLS TONIGHT INTO THURSDAY...WITH
AN INCH OR TWO LIKELY OVER FAVORED HIGHER ELEVATIONS. HIGHS ON
THURSDAY WILL MOSTLY BE IN THE 30S.

WINDS WILL GRADUALLY DECREASE LATE THURSDAY/THURSDAY EVENING...WITH
SOME CLEARING SKIES AND COLDER TEMPS. LOWS WILL MOSTLY BE IN THE
TEENS BY FRIDAY MORNING.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 255 PM MST WED JAN 15 2014

UPPER RIDGE OVER THE WEST COAST WILL PUSH A BIT EAST ON
FRIDAY...AND THEN HANG OVER THE WESTERN CONUS THROUGH THE WEEKEND
INTO EARLY NEXT WEEK. A FEW WEAK IMPULSES WILL SLIDE THROUGH THE
RIDGE BUT SHOULD PASS MAINLY NORTHEAST OF THE AREA...SO WILL
MAINTAIN DRY FORECAST. TEMPS SHOULD REMAIN NEAR TO ABOVE AVERAGE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 942 PM MST WED JAN 15 2014

A BAND OF RAIN/SNOW WILL PUSH SOUTH ACROSS THE SOUTHERN HALF OF
THE FA THIS EVENING...WITH SCT MVFR CIGS/VIS...POSSIBLY IFR IN THE
BLACK HILLS. OTHERWISE...CONDITIONS WILL TREND VFR LATE TONIGHT ALL
PLACES SAVE THE NORTHERN BLACK HILLS. GUSTY WEST/NORTHWEST WINDS
WILL CONTINUE TO STRENGTHEN OVERNIGHT...BECOMING MORE
NORTHWESTERLY AS A CLIPPER SYSTEM MOVES THROUGH. THE STRONGEST
WINDS WILL BE OVER THE SOUTH DAKOTA PLAINS LATE TONIGHT INTO
THURSDAY MORNING WHERE WIND GUSTS OVER 50 KNOTS WILL BE COMMON.
WINDS WILL BEGIN TO DIMINISH LATE THURSDAY AFTERNOON FROM NORTH TO
SOUTH.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 6 PM MST /7 PM CST/ THURSDAY FOR SDZ027-
     030-041>044-046-047-049-074.

     HIGH WIND WARNING UNTIL 6 PM MST THURSDAY FOR SDZ001-002-012>014-
     025-026-031-032-072-073.

WY...HIGH WIND WARNING UNTIL 6 PM MST THURSDAY FOR WYZ071.

&&

UPDATE...JC
SHORT TERM...26
LONG TERM...15
AVIATION...JC
Hazardous weather outlook, Jan 15, 2:25 PM MST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MST WED JAN 15 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
225 PM MST (325 PM CST) WED JAN 15 2014

...STRONG WINDS LATE TONIGHT AND THURSDAY...ESPECIALLY ACROSS THE
   SOUTH DAKOTA PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. IT
WILL BRING GUSTY NORTHWEST WINDS BEHIND IT...ESPECIALLY OVER THE
NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG AND GUSTY NORTHWEST WINDS WILL CONTINUE TO DEVELOP ACROSS THE
AREA THURSDAY MORNING...ESPECIALLY ACROSS THE WESTERN AND SOUTH
CENTRAL SOUTH DAKOTA PLAINS. SUSTAINED WINDS OF 30 TO 45 MPH AND SOME
GUSTS TO AROUND 60 MPH CAN BE EXPECTED ACROSS THE SOUTH DAKOTA
PLAINS DURING THE DAYTIME HOURS. WINDS WILL GRADUALLY DECREASE LATE
THURSDAY AND THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jan 15, 9:38 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
938 PM MST WED JAN 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST 9 ENE BELVIDERE         43.90N 101.10W
01/15/2014  M60 MPH          JACKSON            SD   DEPT OF HIGHWAYS

&&

DBARBER
Local storm report, Jan 15, 9:45 PM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
945 PM MST WED JAN 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     NON-TSTM WND GST 12 WSW CASTLE ROCK      44.92N 103.66W
01/15/2014  M59 MPH          BUTTE              SD   DEPT OF HIGHWAYS

&&

DBARBER
Local storm report, Jan 15, 10:19 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1019 PM MST WED JAN 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     NON-TSTM WND GST 1 NE MIDLAND            44.08N 101.14W
01/15/2014  M59 MPH          HAAKON             SD   DEPT OF HIGHWAYS

&&

DBARBER
Local storm report, Jan 15, 10:57 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1057 PM MST WED JAN 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HIGH SUST WINDS  3 ESE LEMMON            45.92N 102.10W
01/15/2014  M43 MPH          PERKINS            SD   MESONET

1028 PM     NON-TSTM WND GST 6 W PARMELEE            43.32N 101.14W
01/15/2014  M66 MPH          TODD               SD   MESONET

1041 PM     NON-TSTM WND GST 5 NE PORCUPINE          43.29N 102.27W
01/15/2014  M66 MPH          SHANNON            SD   MESONET

&&

DBARBER
Local storm report, Jan 15, 11:13 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1113 PM MST WED JAN 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HIGH SUST WINDS  1 SE MARTIN             43.16N 101.72W
01/15/2014  M40 MPH          BENNETT            SD   MESONET

            MARTIN SDSU SITE.

&&

JSCHILD
Local storm report, Jan 15, 11:50 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1150 PM MST WED JAN 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     NON-TSTM WND GST 4 SE SUNDANCE           44.36N 104.33W
01/15/2014  M60 MPH          CROOK              WY   TRAINED SPOTTER

            VISIBILITY DOWN TO 20 TO 100 FEET IN BLOWING SNOW.

&&

JSCHILD

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeastern Crook

When
January 16, 12:00 AM MST to 9:00 AM MST
Where
Northeastern Crook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487336.